Hail, Carson
- When
- August 11, 8:02 PM CST
- Where
- Carson County, 3.85 mi SSE of Pantex
- Measured
- 0.75 in hail
- Reported by
- Storm Chaser
- Coordinates
- 35.280, -101.540
Report relayed by a broadcast media storm chaser.
On the evening of August 11th, a thunderstorm developed over northern Potter County and moved southeast into Carson County. This storm had a strong enough updraft to produce some large hail up to the size of a nickel.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS AMA wrote it up.
On the evening of August 11th, a thunderstorm developed over northern Potter County and moved southeast into Carson County. This storm had a strong enough updraft to produce some large hail up to the size of a nickel.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Amarillo, TX wrote its last area forecast discussion before the first event at Aug 11, 5:28 PM CST, 2 hours 34 minutes earlier.
Area Forecast Discussion...UPDATED National Weather Service Amarillo TX 628 PM CDT Tue Aug 11 2020 .UPDATE...An incoming upper level shortwave trof has moved into the west central Texas Panhandle, with thunderstorms forming along and ahead of it and waning behind it. The PoPs have been updated to account for the forward motion of this disturbance given present trends. It is expected that after sunset, activity should decrease as MLCINH increases at the surface due to loss of daytime heating. Aside from these changes, the rest of the forecast remains on track. Bieda && .AVIATION...00Z TAFs...VFR conditions will prevail at all terminals during the period, with vicinity thunderstorms presently occurring at KAMA. As the thunderstorms have continually reformed north of KAMA, have added a VCTS mention and will monitor for prevailing if any thunderstorm can sustain itself long enough to present a lightning threat. Otherwise, the rest of the terminals have had VCTS mentions removed due to little to no coverage upstream of the terminals, and the expectation that any storms that form will have sparse coverage. Overnight, winds should be southerly around 5 to 10 kts, though decrease enough at KGUY to present with wind shear off the deck. Diurnal winds should increase out of the southwest BTWN 15 to 25 kts Wednesday afternoon, with no thunderstorms anticipated at this time. Bieda && .PRELIMINARY POINT TEMPS/POPS... Amarillo TX 99 68 103 72 105 / 10 20 5 10 5 Beaver OK 96 68 102 71 101 / 5 10 5 10 0 Boise City OK 96 61 100 64 101 / 20 20 5 5 5 Borger TX 101 71 107 74 108 / 10 20 5 10 5 Boys Ranch TX 102 68 105 72 106 / 20 20 0 5 5 Canyon TX 98 68 103 72 104 / 10 20 5 10 5 Clarendon TX 100 71 102 75 104 / 5 20 5 5 5 Dalhart TX 99 63 102 66 101 / 20 20 0 5 5 Guymon OK 94 65 102 67 101 / 10 20 0 10 0 Hereford TX 104 68 103 72 104 / 20 20 5 10 5 Lipscomb TX 96 69 102 73 103 / 5 20 5 10 0 Pampa TX 98 69 102 73 105 / 5 20 5 10 5 Shamrock TX 99 70 101 74 103 / 10 10 5 10 5 Wellington TX 101 72 104 75 106 / 10 10 5 5 5 && .PREV DISCUSSION... /Issued 221 PM CDT Tue Aug 11 2020/ SHORT TERM...This Afternoon through Tomorrow Night. Latest WV satellite shows an upper ridge roughly over El Paso with zonal flow aloft with multiple embedded disturbances over the mountains to our northwest. Visible satellite reveals agitated cumulus across far northeastern NM ahead of one of these upper disturbances, with radar picking up a few returns there as well. At the surface, generally southerly and southeasterly winds have allowed temperatures to warm into the 90s while also preventing excessive drying, with dew points around 60 across the Panhandles. For this afternoon, primary forecast question is whether or not isolated storms will develop. Short term guidance suggests around 1500 J/kg of MLCAPE will be present. Chief complicating factor will be convective inhibition, with some guidance holding on to more than 50 absolute MLCIN this afternoon and consequently depicting little in the way of convection. Given the tendency for short term models to underdo convection recently, coupled with the approaching upper disturbances and the showers already ongoing across NE NM, have leaned toward the more aggressive guidance, including isolated showers and storms across much of the CWA. That being said, coverage should take a step down compared to yesterday given the weaker nature of the approaching upper disturbances compared to the shortwave that moved across yesterday. Parameters remain sufficient for severe storms with damaging winds and large hail, with 0-6km bulk shear of 30-35 knots, DCAPE of around 1500 J/kg, and mid-level lapse rates greater than 8 C/km. Wednesday, upper ridge builds northeastward just a bit. Lee pressure falls will thus focus a bit farther north across SE CO, allowing surface winds to turn southwesterly across a majority of the forecast area. Hot temperatures will result, with highs in the triple digits likely and a few spots may top 105. Warmer temperatures aloft should keep a lid on convection, but have retained some 10 PoPs across the northeastern Panhandles in deference a progged shortwave that looks to approach from SW KS during the evening. Ferguson LONG TERM... Upper level high will be centered over southern New Mexico on Thursday. This high will slowly migrate west and north to southern Utah by early next week. Meanwhile, an upper level trough will be persistent over the eastern one third of the U.S. A northwest flow aloft on Thursday and Friday will help to bring any mountain convection this way, so better chances of thunderstorms will tend to be across the western half of the Panhandles. On Saturday and Sunday, several upper level short wave troughs will combine with a slow moving cold front to bring a chance of showers and thunderstorms to the area. The flow aloft becomes more northerly or maybe northeasterly for Monday and Tuesday. Showers and thunderstorms will still be possible in this flow as several upper level short wave troughs move through the flow to help spark the showers and storms. High temperatures are expected to be their warmest on Thursday and then they will come down ever so slightly Friday and Saturday. Highs will then be back to around normal for Sunday through Tuesday as upper level heights fall due to the high moving back to the west and north. && .AMA Watches/Warnings/Advisories... TX...None. OK...None. && 98
Hazardous Weather Outlook National Weather Service Amarillo TX 229 PM CDT Tue Aug 11 2020 OKZ001>003-TXZ001>020-317-120730- Cimarron-Texas-Beaver-Dallam-Sherman-Hansford-Ochiltree-Lipscomb- Hartley-Moore-Hutchinson-Roberts-Hemphill-Oldham-Potter-Carson- Gray-Wheeler-Deaf Smith-Randall-Armstrong-Donley-Collingsworth- Palo Duro Canyon- 229 PM CDT Tue Aug 11 2020 This Hazardous Weather Outlook is for the Texas and Oklahoma Panhandles. .DAY ONE...Tonight. Thunderstorms will be possible across much of the Panhandles. A few storms may become severe with large hail and damaging winds the main threats. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. High temperatures of 105 to 109 degrees are anticipated across parts of the southwest and south central Texas Panhandle on Wednesday, Thursday, and Friday. Heat Advisories may become necessary for parts of this area during this time period. Thunderstorms will be possible across most of the Oklahoma and Texas Panhandles Thursday evening through Monday. A few storms may become severe with large hail and damaging winds the main threats. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time.
The Amarillo radar (KAMA), 16 km away, was scanning. The volume nearest the first event began at 02:02 UTC.
1 hail. Local standard time, as filed.
Report relayed by a broadcast media storm chaser.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Texas in 2020Every state in 2020This day in weather historyWarnings in Texas, August 2020
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 901573.